Bilateral blindness due to anti-tubercular treatment

A rare presentation

Sulatha V. Bhandary, Akshay Sehgal, Lavanya G. Rao, A. Krishna Rao, Pallak Kusumgar, Harish Thanusubramanian

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Ethambutol and isoniazid (INH) are antimicrobial agents used in the treatment of tuberculosis. Optic neuropathy is a well-recognized toxic effect of these drugs, usually manifesting as a decrease in visual acuity and deficits in color vision. This study presents the case of a 75-year-old male diagnosed of spinal tuberculosis, who developed irreversible bilateral optic neuropathy causing complete blindness induced by ethambutol and INH. Ophthalmologic examination revealed sluggish pupillary reactions and optic disc pallor in both eyes. Visual evoked potential and magnetic resonance imaging brain complemented the confirmation of the diagnosis.

Original languageEnglish
Pages (from-to)1-2
Number of pages2
JournalAsian Journal of Pharmaceutical and Clinical Research
Volume9
DOIs
Publication statusPublished - 01-10-2016

Fingerprint

Ethambutol
Optic Nerve Diseases
Blindness
Spinal Tuberculosis
Pallor
Color Vision
Visual Evoked Potentials
Poisons
Optic Disk
Isoniazid
Anti-Infective Agents
Visual Acuity
Tuberculosis
Magnetic Resonance Imaging
Brain
Therapeutics
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Pharmacology
  • Pharmaceutical Science
  • Pharmacology (medical)

Cite this

Bhandary, Sulatha V. ; Sehgal, Akshay ; Rao, Lavanya G. ; Krishna Rao, A. ; Kusumgar, Pallak ; Thanusubramanian, Harish. / Bilateral blindness due to anti-tubercular treatment : A rare presentation. In: Asian Journal of Pharmaceutical and Clinical Research. 2016 ; Vol. 9. pp. 1-2.
@article{c8648eb352a64ae0a7a5c873ea0d3c2a,
title = "Bilateral blindness due to anti-tubercular treatment: A rare presentation",
abstract = "Ethambutol and isoniazid (INH) are antimicrobial agents used in the treatment of tuberculosis. Optic neuropathy is a well-recognized toxic effect of these drugs, usually manifesting as a decrease in visual acuity and deficits in color vision. This study presents the case of a 75-year-old male diagnosed of spinal tuberculosis, who developed irreversible bilateral optic neuropathy causing complete blindness induced by ethambutol and INH. Ophthalmologic examination revealed sluggish pupillary reactions and optic disc pallor in both eyes. Visual evoked potential and magnetic resonance imaging brain complemented the confirmation of the diagnosis.",
author = "Bhandary, {Sulatha V.} and Akshay Sehgal and Rao, {Lavanya G.} and {Krishna Rao}, A. and Pallak Kusumgar and Harish Thanusubramanian",
year = "2016",
month = "10",
day = "1",
doi = "10.22159/ajpcr.2016.v9s2.11823",
language = "English",
volume = "9",
pages = "1--2",
journal = "Asian Journal of Pharmaceutical and Clinical Research",
issn = "0974-2441",
publisher = "Innovare Academics Sciences Pvt. Ltd",

}

Bilateral blindness due to anti-tubercular treatment : A rare presentation. / Bhandary, Sulatha V.; Sehgal, Akshay; Rao, Lavanya G.; Krishna Rao, A.; Kusumgar, Pallak; Thanusubramanian, Harish.

In: Asian Journal of Pharmaceutical and Clinical Research, Vol. 9, 01.10.2016, p. 1-2.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Bilateral blindness due to anti-tubercular treatment

T2 - A rare presentation

AU - Bhandary, Sulatha V.

AU - Sehgal, Akshay

AU - Rao, Lavanya G.

AU - Krishna Rao, A.

AU - Kusumgar, Pallak

AU - Thanusubramanian, Harish

PY - 2016/10/1

Y1 - 2016/10/1

N2 - Ethambutol and isoniazid (INH) are antimicrobial agents used in the treatment of tuberculosis. Optic neuropathy is a well-recognized toxic effect of these drugs, usually manifesting as a decrease in visual acuity and deficits in color vision. This study presents the case of a 75-year-old male diagnosed of spinal tuberculosis, who developed irreversible bilateral optic neuropathy causing complete blindness induced by ethambutol and INH. Ophthalmologic examination revealed sluggish pupillary reactions and optic disc pallor in both eyes. Visual evoked potential and magnetic resonance imaging brain complemented the confirmation of the diagnosis.

AB - Ethambutol and isoniazid (INH) are antimicrobial agents used in the treatment of tuberculosis. Optic neuropathy is a well-recognized toxic effect of these drugs, usually manifesting as a decrease in visual acuity and deficits in color vision. This study presents the case of a 75-year-old male diagnosed of spinal tuberculosis, who developed irreversible bilateral optic neuropathy causing complete blindness induced by ethambutol and INH. Ophthalmologic examination revealed sluggish pupillary reactions and optic disc pallor in both eyes. Visual evoked potential and magnetic resonance imaging brain complemented the confirmation of the diagnosis.

UR - http://www.scopus.com/inward/record.url?scp=84991392582&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84991392582&partnerID=8YFLogxK

U2 - 10.22159/ajpcr.2016.v9s2.11823

DO - 10.22159/ajpcr.2016.v9s2.11823

M3 - Article

VL - 9

SP - 1

EP - 2

JO - Asian Journal of Pharmaceutical and Clinical Research

JF - Asian Journal of Pharmaceutical and Clinical Research

SN - 0974-2441

ER -